Texas, 2021

High Wind in Texas, June 8, 2021

June 8, 2021 · NWS LUB · 1 event in 1 county or zone

Thunderstorms from the evening of the seventh tracked across the Rolling Plains during the early morning hours of the eighth. After thunderstorms had moved east of the Rolling Plains, a heat burst occurred in the stratiform precipitation region near Paducah (Cottle County).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Thunderstorms from the evening of the seventh tracked across the Rolling Plains during the early morning hours of the eighth. After thunderstorms had moved east of the Rolling Plains, a heat burst occurred in the stratiform precipitation region near Paducah (Cottle County). A peak wind gust of 62 mph was measured by the Texas Tech University West Texas mesonet site near Paducah. Furthermore, the heat burst caused the temperature to rise from the upper 70s to the middle 90s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 8, 1:42 AM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 8, 1:42 AM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
242 AM CDT Tue Jun 8 2021

.SHORT TERM...
Ridging will continue to build into the area today from an upper
high centered over the Chihuahua/Durango border region.  With the
increase in mid-level temperatures and drier airmass, we should be
rain free today.  What will be noticable will be the hotter
temperatures with readings up near the century mark.  That said, it
will feel more uncomfortable across the Rolling Plains than out west
thanks to the humid airmass.  At least there will be a breeze with
speeds 10 to 15 mph.

.LONG TERM...
Very few changes to the long term forecast this morning as the focus
remains on the upper level ridge. Wednesday will continue the hot
trend across the region with temperatures once again climbing above
the century mark. Dryline will mix east during the afternoon and
should reside near or just east of the Caprock escarpment. Soundings
ahead of the dryline indicate that by peak heating the environment
should be nearly uncapped with very large cape values available.
Moisture will be a bit on the limited side and when combined with
the subsidence across the area overall thunderstorm chances appear
quite low at this time. Model guidance does have a weak signal for
very isolated thunderstorm development which would become severe due
to the very large cape environment with a well mixed boundary layer.
Determining where/if convection would develop will be highly
dependent on mesoscale features which can't be resolved at this
time. Thursday will be very similar to Thursday in regards to the
hot temperatures and conditional afternoon thunderstorm risk.
Temperatures will be very close to the 105 degree mark across the
southern South Plains Thursday afternoon therefore a heat advisory
may be required. Model guidance still indicates that a cold front
will slowly move into the area on Friday. This may help to knock
temperatures down a few degrees especially for northern areas
however this is dependent on the timing of the front. Based on
current timing, the southern half of the forecast area should get
through peak heating prior to the arrival of the front hence
temperatures in excess of the century mark will continue.

Low level flow will become more easterly over the weekend behind
the front which will help to advect more moisture into the
region. This will help to keep temperatures in the 90's for the
weekend. Mid level moisture will also increase under the ridge
which will help to increase the afternoon and evening thunderstorm
chances. Upper level ridge will continue to retrograde early next
week which will help to dampen the heat back to more seasonal
values with a continued risk for afternoon thunderstorms. /WCI

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

26/58
Hazardous weather outlook, Jun 8, 1:46 AM CST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
246 AM CDT Tue Jun 8 2021

TXZ021>044-090800-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
246 AM CDT Tue Jun 8 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Temperatures will approach the 105 degree mark across the southern
South plains on Thursday increasing the heat risk.

A threat for severe weather may exist each afternoon and evening
this weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 8, 12:00 AM CST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Lubbock TX
100 AM CDT Tue Jun 8 2021

TXZ036-080630-
Crosby TX-
100 AM CDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DICKENS AND CROSBY
COUNTIES UNTIL 130 AM CDT...

At 100 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Ralls, or 4 miles west of Crosbyton, moving
southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Crosbyton, White River Lake, Ralls, Lorenzo, Kalgary, Caprock and
Cone.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern Texas.

LAT...LON 3369 10156 3383 10139 3367 10104 3340 10104
      3340 10142
TIME...MOT...LOC 0600Z 297DEG 23KT 3365 10132

26

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cottle

When
June 8, 4:05 AM CST to 4:06 AM CST
Where
Cottle forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954741.